, Volume 52, Issue 4, pp 466–486 | Cite as

Path Hitting in Acyclic Graphs

  • Ojas Parekh
  • Danny Segev


An instance of the path hitting problem consists of two families of paths, \({\mathcal{D}}\) and ℋ, in a common undirected graph, where each path in ℋ is associated with a non-negative cost. We refer to \({\mathcal{D}}\) and ℋ as the sets of demand and hitting paths, respectively. When p∈ℋ and \(q\in{\mathcal{D}}\) share at least one mutual edge, we say that p hits q. The objective is to find a minimum cost subset of ℋ whose members collectively hit those of \({\mathcal{D}}\) . In this paper we provide constant factor approximation algorithms for path hitting, confined to instances in which the underlying graph is a tree, a spider, or a star. Although such restricted settings may appear to be very simple, we demonstrate that they still capture some of the most basic covering problems in graphs. Our approach combines several novel ideas: We extend the algorithm of Garg, Vazirani and Yannakakis (Algorithmica, 18:3–20, 1997) for approximate multicuts and multicommodity flows in trees to prove new integrality properties; we present a reduction that involves multiple calls to this extended algorithm; and we introduce a polynomial-time solvable variant of the edge cover problem, which may be of independent interest.


Approximation algorithms Linear programming Primal-dual Edge cover Edge dominating set Tree augmentation Tree multicut 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Aráoz, J., Cunningham, W.H., Edmonds, J., Green-Krótki, J.: Reductions to 1-matching polyhedra. Networks 13, 455–473 (1983) MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Carr, R., Fujito, T., Konjevod, G., Parekh, O.: A \(2\frac{1}{10}\) -approximation algorithm for a generalization of the weighted edge-dominating set problem. J. Comb. Optim. 5(3), 317–326 (2001) MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Chawla, S., Krauthgamer, R., Kumar, R., Rabani, Y., Sivakumar, D.: On the hardness of approximating multicut and sparsest-cut. Comput. Complex. 15(2), 94–114 (2006) MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Chvátal, V.: A greedy heuristic for the set covering problem. Math. Oper. Res. 4, 233–235 (1979) MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Edmonds, J., Johnson, E.L.: Matching: a well-solved class of integer linear programs. In: Combinatorial Structures and their Applications, pp. 89–92. Gordon and Breach, New York (1970) Google Scholar
  6. 6.
    Even, G., Feldman, J., Kortsarz, G., Nutov, Z.: A 3/2-approximation algorithm for augmenting the edge-connectivity of a graph from 1 to 2 using a subset of a given edge set. In: Proceedings of the 4th International Workshop on Approximation Algorithms for Combinatorial Optimization Problems, pp. 90–101 (2001) Google Scholar
  7. 7.
    Feige, U.: A threshold of ln n for approximating set cover. J. ACM 45(4), 634–652 (1998) MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Frederickson, G.N., JáJá, J.: Approximation algorithm for several graph augmentation problems. SIAM J. Comput. 10(2), 270–283 (1981) MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Fujito, T., Nagamochi, H.: A 2-approximation algorithm for the minimum weight edge dominating set problem. Discrete Appl. Math. 118(3), 199–207 (2002) MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Garg, N., Vazirani, V.V., Yannakakis, M.: Approximate max-flow min-(multi)cut theorems and their applications. SIAM J. Comput. 25(2), 235–251 (1996) MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Garg, N., Vazirani, V.V., Yannakakis, M.: Primal-dual approximation algorithms for integral flow and multicut in trees. Algorithmica 18(1), 3–20 (1997) MATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Goemans, M.X., Williamson, D.P.: A general approximation technique for constrained forest problems. SIAM J. Comput. 24(2), 296–317 (1995) MATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Jain, K.: A factor 2 approximation algorithm for the generalized Steiner network problem. Combinatorica 21(1), 39–60 (2001) MATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Johnson, D.S.: Approximation algorithms for combinatorial problems. J. Comput. Syst. Sci. 9, 256–278 (1974) MATHCrossRefGoogle Scholar
  15. 15.
    Khot, S.: On the power of unique 2-prover 1-round games. In: Proceedings of the 34th Annual ACM Symposium on Theory of Computing, pp. 767–775 (2002) Google Scholar
  16. 16.
    Khuller, S., Thurimella, R.: Approximation algorithms for graph augmentation. J. Algorithms 14(2), 214–225 (1993) MATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Levin, A., Segev, D.: Partial multicuts in trees. Theor. Comput. Sci. 369(1–3), 384–395 (2006) MATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Lovász, L.: On the ratio of optimal integral and fractional covers. Discrete Math. 13, 383–390 (1975) MATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Murty, K.G., Perin, C.: A 1-matching blossom type algorithm for edge covering problems. Networks 12, 379–391 (1982) MATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Parekh, O.: Edge dominating and hypomatchable sets. In: Proceedings of the 13th Annual ACM-SIAM Symposium on Discrete Algorithms, pp. 287–291 (2002) Google Scholar
  21. 21.
    Parekh, O.: Polyhedral techniques for graphic covering problems. PhD thesis, Department of Mathematical Sciences, Carnegie Mellon University (2002) Google Scholar
  22. 22.
    Pulleyblank, W.R.: Matchings and extensions. In: Handbook of Combinatorics, vol. 1. MIT Press, Cambridge (1995) Google Scholar
  23. 23.
    Vazirani, V.V.: Approximation Algorithms. Springer, Berlin (2001) Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2007

Authors and Affiliations

  1. 1.Department of Mathematics and Computer ScienceEmory UniversityAtlantaUSA
  2. 2.Department of Computer ScienceCarnegie Mellon UniversityPittsburghUSA

Personalised recommendations